Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 176, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 17, 2002, 12:01 AM CDT for Garfield County, Holt County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2002, 12:01 AM CDT (05:01 UTC)
- Expired
- Aug 17, 2002, 12:45 AM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
Counties Garfield County, NE, Holt County, NE
The radar
The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 12:05 AM CDT | Hail 0.88 | Chambers, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2049 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 3249 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
416 WUUS53 KLBF 170501 SVRLBF NEC071-089-170545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1200 AM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA... GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 1245 AM CDT... * AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 50 MILES NORTHEAST OF BURWELL TO BURWELL...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER FARM AND RANGELANDS OF GARFIELD COUNTY OVER FARM AND RANGELANDS OF EXTREME SOUTHEASTERN HOLT COUNTY IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:02 PM CDT, 8 hours 59 minutes earlier.
Area forecast discussion, Aug 16, 3:02 PM CDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 302 PM CDT FRI AUG 16 2002 ...HIGH WIND WARNING TONIGHT...SIGNIFICANT SEVERE WEATHER ERN HALF OF FCST AREA THIS EVENING... ALL INDICATIONS ARE HIGH WINDS WILL BUFFET FCST AREA TONIGHT. IMPRESSIVE 12MB 3HR PRESSURE RISE OVER NCNTL MT AT 19Z WILL SWEEP THRU FCST TONIGHT. QUICK LOOK AT 18Z ETA SHOWS NO SIGNIFICANT WEAKENING TREND IN WIND FIELDS...THERMAL ADVECTION...3HR PRESSURE CHANGES OR 850 MB WINDS. HIGH WIND WATCH WILL BE UPGRADED TO HIGH WIND WARNING WITH 345 PM ZONE FCST. EXPECT 60 MPH GUSTS WITH 1 TO 3 HR PERIOD OF SUSTAINED 40 MPH WINDS. AN ISOLD 65 MPH GUST SEEMS LIKELY ACROSS WRN AND NWRN ZONES. THIS AFTN...ATMOSPHERE IS BEGINNING TO BOIL OVER WITH ACCAS BEGINNING TO DEVELOP. LIS RUNNING -11 IN A VOLATILE HYBRID ATMOSPHERE...FAST WESTERLIES BUT TROPICAL MOISTURE AND TEMPERATURES. AREA OF GREATEST CONCERN IS KANW-KONL WHERE DRYLINE BULGES INTO DEEPEST MOISTURE. SIGNIFICANT SUPERCELL POTENTIAL 21Z-00Z THIS AFTN. THEREAFTER...PER AVN SLIGHT CHC TSRA MONDAY AS MOISTURE RETURNS TO FCST AREA BENEATH FAST WESTERLIES. TUES AND BEYOND...D4 DROUGHT CONTINUES. .LBF...HIGH WIND WARNING TONIGHT ALL OF WRN AND NCNTL NEB. CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:55 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Garfield, Holt, Loup, Rock | 65 min |
| Aug 16, 11:30 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 60 min |
| Aug 16, 11:49 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 41 min |
| Aug 17, 12:22 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 53 min |
| Aug 17, 12:29 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 46 min |
| Aug 17, 12:58 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 62 min |
| Aug 17, 1:13 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.